A tenfold or greater overdose of medicine in neonatology is a horrible adverse event, frequently caused by a programming error in the infusion pump flow rate. In this situation, lipid overdose is unusual and has never been recorded when a composite intravenous lipid emulsion is administered (ILE). A 30 weeks’ gestation newborn with a birth weight of 930 g got 28 ml of a composite ILE over 4 hours twenty-four hours after birth. The ILE included 50% medium-chain triglycerides and 50% soybean oil, resulting in a lipid content of 6 g/kg (25 mg/kg/min). With echocardiographic indications of pulmonary hypertension, the patient suffered acute respiratory distress and was treated with inhaled nitric oxide and high-frequency oscillatory ventilation. Seventeen hours after the lipid overload, the serum triglyceride level peaked at 51.4 g/L. After two triple-volume exchange transfusions, they reduced a triglyceride concentration to < 10 g/L. Despite supportive therapy and peritoneal dialysis, the infant’s condition remained grave, with continued bleeding and shock. In the context of refractory lactic acidosis, death occurred 69 hours after the overdose.
Massive ILE overdose can be fatal in the neonatal era, especially in preterm or hypertrophic babies. This case demonstrates the need for care when ILEs are given apart from other parenteral intakes. Exchange transfusion should be considered at the earliest signs of clinical or biological deterioration to avoid progression to multiple organ failure.